Dust Devil, Jefferson
- When
- March 3, 1:25 PM MST
- Where
- Jefferson County, 1.74 mi SE of Broomfield
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.880, -105.050
A gustnado knocked down two power poles.
Two brief but powerful gustnadoes developed along a convergence line that formed in the suburbs just north and west of Denver. Three power poles were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two brief but powerful gustnadoes developed along a convergence line that formed in the suburbs just north and west of Denver. Three power poles were knocked down. In addition, a small storage shed was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 3, 10:58 AM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1058 AM MST THU MAR 3 2016 .UPDATE... ISSUED AT 1035 AM MST THU MAR 3 2016 SATELLITE PICTURES HAVE A DECENT OF AMOUNT OF MOSTLY HIGH CLOUDS NOW OVER AND TO MOVE OVER THE CWA THE REST OF TODAY AND TONIGHT. THE WIND FIELD OVER THE PLAINS IS MAINLY SOUTHERLY. SPEEDS ARE NOT SIGNIFICANT. MADE A FEW MINOR CHANGES TO THE GFE GRIDS WITH THAT IN MIND. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 418 AM MST THU MAR 3 2016 A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA TODAY WITH WEAKENING FLOW ALOFT. THIS WILL LEAD TO A DRY AND MILD DAY WITH CONSIDERABLY LESS WIND OVER THE PLAINS. AFTN HIGHS OVER NERN CO WILL GENERALLY BE IN THE LOWER TO MID 60S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 418 AM MST THU MAR 3 2016 COLORADO WILL START THE FORECAST PERIOD UNDER ONE DRY PATTERN AND THEN FINISH THE FORECAST PERIOD UNDER ANOTHER DRY WEATHER PATTERN. IN THE MIDDLE...A WEAK UPPER LEVEL DISTURBANCE MAY BE STRONG ENOUGH TO PRODUCE A LITTLE PRECIPITATION. FOR THE FIRST FEW DAYS...A STRONG UPPER RIDGE WILL BE IN PLACE OVER THE STATE WITH WARM TEMPERATURES AND DRY CONDITIONS. SURFACE PRESSURE GRADIENTS WILL ALSO BE WEAKER...RESULTING IN LESS WINDS. A FINE WEEKEND WILL BE THE RESULT WITH AFTERNOON HIGHS IN THE UPPER 60S AND LOWER 70S ACROSS THE PLAINS BY SUNDAY. CHANGES WILL BE IN STORE FOR MONDAY INTO TUESDAY AS THE UPPER RIDGE MOVES EASTWARD TO MAKE WAY FOR AN UPPER TROUGH MOVING IN FROM THE WEST. COOLER TEMPERATURES...A LITTLE INSTABILITY AND DYNAMIC FORCING WITH THE TROUGH COULD PRODUCE LIGHT PRECIPITATION ACROSS THE FORECAST AREA...IN THE FORM OF MOUNTAIN SNOW FALL AND RAIN SHOWERS ON THE PLAINS. BY NEXT TUESDAY AND WEDNESDAY...A MEAN UPPER TROUGH WILL LINGER OVER THE ROCKY MOUNTAINS AND NORTHERN PLAINS AS AN UPPER LOW DEVELOPS OVER SOUTHERN CALIFORNIA AND THEN DIVES INTO NORTHERN MEXICO. COLORADO WILL BE LEFT IN THE DEFORMATION REGION ON THE NORTH SIDE OF THE UPPER LOW...WITH WEAK FLOW ALOFT FOR A FEW DAYS. THIS PATTERN WILL PLACE ALMOST NO FORCING FOR VERTICAL MOTION OVER THE STATE...AND NO WIND TO DRIVE ANY OROGRAPHIC PRECIPITATION. WITHOUT THOSE FACTORS...WEATHER ACROSS THE FORECAST AREA SHOULD BE PRETTY BENIGN WITH TEMPERATURES AROUND OR SLIGHTLY WARMER THAN NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1035 AM MST THU MAR 3 2016 SOUTHEASTERLY WINDS ARE CONTINUING AT DIA AND SHOULD UNTIL MID AFTERNOON...THEN DECREASE A BIT WITH VARIABLE DIRECTION. DRAINAGE WINDS LOOK LIKE A GOOD BET AFTER SUNSET. THERE WILL BE NO CEILING ISSUES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RJK SHORT TERM...RPK LONG TERM...DANKERS AVIATION...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1029 AM MST THU MAR 3 2016 COZ030>051-041730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1029 AM MST THU MAR 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BREEZY AND WARM CONDITIONS THIS WEEKEND MAY INCREASE THE FIRE DANGER ACROSS THE PLAINS...ESPECIALLY ON SUNDAY. A WEAK WEATHER DISTURBANCE MAY PRODUCE SOME LIGHT RAIN AND SNOW SHOWERS IN THE MOUNTAINS FROM SUNDAY AFTERNOON THROUGH MONDAY...WITH TEMPERATURES COOLING A LITTLE AND A CHANCE OF RAIN SHOWERS ON THE PLAINS MONDAY. FOR THE MIDDLE OF THE WEEK TEMPERATURES WILL BE NEAR NORMAL WITH JUST A CHANCE OF MOUNTAIN SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/GIMMESTAD
The national radar mosaic for the moment the first event began.
2 dust devil. Local standard time, as filed.
A gustnado knocked down two power poles.
A gustnado knocked down a power pole and destroyed a small storage shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625399, 625398.